Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 38, NWS Twin Cities, MN

May 29, 2006Mille Lacs County, Morrison County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 29, 2006, 3:35 PM CDT for Mille Lacs County, Morrison County, Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2006, 3:35 PM CDT (20:35 UTC)
Expired
May 29, 2006, 4:30 PM CDT
In force
55 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Mille Lacs County, MN, Morrison County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 1:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2214 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 292035
SVRMPX
MNC095-097-292130-
/O.NEW.KMPX.SV.W.0038.060529T2035Z-060529T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 PM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORRISON COUNTY IN CENTRAL MINNESOTA...
  MILLE LACS COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 430 PM CDT

* AT 334 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
  LOCATED NEAR HARDING...OR ABOUT 20 MILES SOUTHEAST OF BRAINERD...
  AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VINELAND...
  BAYVIEW...
  WAHKON...
  ISLE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4615 9407 4615 9381 4616 9380 4623 9380
      4623 9345 4612 9345 4602 9397 4602 9401
      4613 9407

$$

LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:25 PM CDT, 10 minutes earlier.

Area forecast discussion, May 29, 3:25 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 PM CDT MON MAY 29 2006

.DISCUSSION...TODAY THROUGH THURSDAY NIGHT
FORECAST CONCERN NEAR TERM...CONVECTIVE DEVELOPMENT OVER SOUTHEAST
CWA AT LEAST THROUGH THE MORNING.  SOUTHWEST FLOW ALOFT HAS SLOWED
MOVEMENT OF SURFACE FRONTAL BOUNDARY NEAR A MEDFORD/WINONA LINE AS
OF 3AM.  WATER VAPOR IMAGERY SUGGESTS WEAK SHORT WAVE LIFTING
NORTHEAST ACROSS IOWA...WHICH WILL MOVE INTO WISCONSIN THIS
MORNING.  WILL HAVE TO RETAIN SOME POPS AT LEAST DURING THE MORNING
HOURS AS SYSTEM MOVES THROUGH. DEBRIS CIRRUS WILL DISSIPATE DURING
THE MORNING WITH SUNSHINE ANTICIPATED MUCH OF THE DAY...AS DRIER AIR
MOVES IN.  WILL USE MET GUIDANCE TEMPERATURES AS SIGNIFICANT COOLING
NOT REALLY ANTICIPATED.

MODELS SHOW SOME DISCREPANCY IN TIMING OF NEXT SHORT WAVE.  TRENDS
OF GFS WOULD BRING BEST CHANCE OF PRECIPITATION COMING IN WEDNESDAY
NIGHT OVER MUCH OF THE CWA. WILL FOLLOW THIS TREND AND MENTION
HIGHER POPS THEN.  SYSTEM PULLS EAST THURSDAY WITH ONLY SLIGHT
COOLING ANTICIPATED.  AGAIN ACCEPT WARMER MET GUIDANCE OVERALL.

LONGER TERM...FRIDAY THROUGH TUESDAY
MAINTAINED SOME LOW CHANCE POPS OVER THE NORTHERN CWA DURING THE
UPCOMING WEEKEND WITH THE SURFACE WAVE MOVING THROUGH. DRY WEATHER
THEREAFTER. HIGH TEMPERATURES FORECAST ABOUT 5 DEGREES ABOVE
CLIMATOLOGY FRIDAY AND SATURDAY THEN NEAR CLIMATOLOGY SUNDAY AND
MONDAY. HEAT BEGINS TO RETURN ON TUESDAY WITH UPPER LEVEL RIDGING
BUILDING OVER THE NORTHERN PLAINS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

DWE/RAH
Hazardous weather outlook, May 29, 3:56 AM CDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
356 AM CDT MON MAY 29 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
356 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA THIS MORNING...AND
INTO WESTERN WISCONSIN LATER TONIGHT. THE FRONT WILL BE THE FOCUS
FOR THUNDERSTORM DEVELOPMENT...MAINLY DURING THE AFTERNOON. ANY
THUNDERSTORMS THAT DEVELOP ALONG THE FRONT WILL RAPIDLY BECOME SEVERE.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN
WILL BE POSSIBLE LATER IN THE EVENING AS THE THUNDERSTORMS BECOME
MORE NUMEROUS FROM EAST CENTRAL MINNESOTA INTO WEST CENTRAL
WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
THIS EVENING.

In the hours before

Special weather statement, May 29, 2:16 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
216 PM CDT MON MAY 29 2006

MNZ042-043-291945-
MORRISON-TODD-
216 PM CDT MON MAY 29 2006

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 11 MILES SOUTH OF
STAPLES...OR 18 MILES NORTH OF LONG PRAIRIE...AND MOVING NORTHEAST
AT 35 MPH.

ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL ALSO AFFECT THE COMMUNITY OF MOTLEY.

LS
Special weather statement, May 29, 2:32 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
232 PM CDT MON MAY 29 2006

MNZ043-044-292015-
MILLE LACS-MORRISON-
232 PM CDT MON MAY 29 2006

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS CAPABLE OF PRODUCING ONE HALF INCH HAIL AND
WINDS UP TO 50 MPH NEAR LITTLE FALLS.

THESE THUNDERSTORMS...MOVING NORTHEAST AT 35 MPH...WILL AFFECT THE
COMMUNITIES OF PIERZ...LASTRUP...HARDING...AND VINELAND BETWEEN 230
PM CDT AND 315 PM CDT.

LS
Special weather statement, May 29, 2:43 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
243 PM CDT MON MAY 29 2006

MNZ070-077-292045-
DAKOTA-RICE-
243 PM CDT MON MAY 29 2006

AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARIBAULT...AND MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL AFFECT THE COMMUNITIES OF
BRIDGEWATER...DUNDAS...NORTHFIELD...AND RANDOLPH BETWEEN 245 PM CDT
AND 345 PM CDT.

ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LS
Local storm report, May 29, 3:23 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
323 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             CLEARWATER              45.41N 94.04W
05/29/2006  M0.75 INCH       WRIGHT             MN   TRAINED SPOTTER

0318 PM     HAIL             CLEARWATER              45.41N 94.04W
05/29/2006  E0.75 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

LRS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:09 PM CDTSevere Thunderstorm WarningMPXDakota36 min
May 29, 3:11 PM CDTSevere Thunderstorm WarningMPXSherburne, Wright49 min
May 29, 3:17 PM CDTSevere Thunderstorm WarningMPXGoodhue, Rice58 min
May 29, 3:53 PM CDTSevere Thunderstorm WarningMPXSherburne34 min
May 29, 4:09 PM CDTSevere Thunderstorm WarningMPXGoodhue66 min
May 29, 5:13 PM CDTSevere Thunderstorm WarningMPXGoodhue42 min
May 29, 5:47 PM CDTSevere Thunderstorm WarningMPXWashington52 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.